Get your Health question answered in 3 easy steps

195 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest medication for low haemoglobin levels

Answered by
Dr.
Dr. Albana Sejdini

General & Family Physician

Practicing since :2006

Answered : 2567 Questions

default
Posted on Mon, 18 Aug 2014 in General Health
Question: B thalassemia carrier state. Haemoglobin 6.5. serum iron 40 mcg/dL.
should I take iron supplement to improve haemoglobin or it risky to take ?
some doctor says that i should take iron supplements (such as globac z) until iron level is low.
what should I do ?
doctor
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer:
Can take Globac Z....

Detailed Answer:
Hi,

B thalassemia is a genetic disorder where hemoglobin is reduced and iron deposits are reduced too. As you are a carrier, it means that you have B thalassemia minor with iron deficiency anemia (low hemoglobin, low iron levels).

Usually, the hemoglobin in B thalassemia minor is not as low as yours. So, if I was your caring doctor would evaluate it further to determine if there are other factors causing low iron and hemoglobin level.

For the moment, it is necessary to take iron and folic acid supplements to increase respective levels.

There is no risk or harm to take such iron supplements.

Other tests are needed to find out what is causing such low levels:
- is there any bleeding (internal/external)?
- Were you having your periods at the time where the lab test was carried out?
- any recent labor?
- other health problems?
Once the right cause is determined, it should be treated accordingly.

All the best!
Dr.Albana
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Albana Sejdini 7 hours later
Thank you very much Doctor for your valuable suggestions.

The test was done 3 days after the period.

My doctor prescribed the following medicines for one month.
Globac-z (2 time daily)
Methycobal(2 times daily)
Folic acid (2 times daily)

He said that there is a risk of iron overload. So taking iron supplements for long time causing risk.

Please help me giving some more information about this.

i)How can I determine when to start or stop iron supplements ?
ii) Is there any test which determines the iron overload ?



Other health problems :
very prone to cold, thyroid.
prolonged Cough(chest clear, No ENT problem, doctor thinks it is due to respiratory allergy/asthmatic tendency),
very prone to cold, thyroid.

Taking other medicines : BUDECORT inhaler, Singular 10mg daily, thyronorm 100 daily, Cyclotin 20 daily.
doctor
Answered by Dr. Albana Sejdini 9 hours later
Brief Answer:
Following iron tests...

Detailed Answer:
Hi back,

Thank you for following up.

If the test was done 3 days after you had your periods, this explains why you had such a low hemoglobin. Being a B thalassemia carrier is not associated with such a low hemoglobin and iron levels.

It is true that taking iron supplements has the risk of iron overload. Taking iron supplement for 1 month is not considered as long-term.

1. It is necessary for you to start iron supplementation with such blood work results. You can repeat the testing after 1 month of starting the supplementation to see changes.

2. Yes, there are tests that will evaluate the levels of iron in your body:
- serum iron levels: measure the levels of iron in your blood
- serum ferritin: measure the levels of iron stored in your body as ferritin
- transferrin level; measure the levels of transferrin (protein) that carries iron in your blood

Hope it answered to your queries! Do not forget to close the discussion and rate my answer if no more questions!
Dr.Albana

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Albana Sejdini 14 hours later
Thank you doctor.

I have some more questions. Please help.

i) Is there any instance where anemia causing persistent cough ?

I have a cough since 2 years. I visited several doctors. Using steam and Budecort inhalor, Singular 10 tab.Nasal spray Nasivion-s. After taking nasal spary some liquid spit coming out which relief for some time. (chest clear, No ENT problem, doctor thinks it is due to respiratory allergy/asthmatic tendency). what is the treatment ? Please help
doctor
Answered by Dr. Albana Sejdini 35 hours later
Brief Answer:
According to some studies, yes, it can...

Detailed Answer:
Hi back,

Thank you for following up.

It is true that women with iron-deficiency anemia are more prone for unexplained chronic cough as in your case.

This is explained by increased sensitivity of airway to irritants. So, if you were not anemic, you won't have such reaction. As you are anemic, you are more prone to have allergic reactions even to minimal irritants. That's why your doctor has said it is due to allergy. Once the anemia is correctly treated and improved; the cough will be subside too.

For the moment, I'd advise to take:
- the anemia drugs as prescribed
- coughing medications (benadryl or loratadine)
- drink plenty of water to keep well hydrated
- keep a good oral hygiene

Hope it answered to your queries!
Dr.Albana
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on Budecort

doctor1 MD

Hi ...My 2 year 11 month daughter has been diagnosed with asthama and undergoing treatment for last 7 months. Last 2 months she has got 3 asthama attacks and once she was hospitalized...Now her pediatrics has given 1 puff of Asthalin , 1 puff of...

doctor1 MD

Hello Doctor, Need your expert advice here,request you to please guide me on this and let me know the further process Medical history 1. Bronchitis asthma 2. Thalassemia Minor 3. Severe Iron deficiency anemia 4. Shoulder pain , muscle pain in...

doctor1 MD

My 3.5 yr old son is having severe dry cough (no fever or cold) from almost a month. All the doctors say it is allergic cough mainly due to cold. and have been prescribing the same meds with different names. Ambrolite Levo; Ascoril LS+;...

doctor1 MD

My son is 8yrs old. He has acute cough and so the doctor has prescribed this Budecort inhaler to be used for about 3-4 months alongwith Levolin inhaler to be used for 10 days. I learned that this has steroids. How safe is it to use this combination for this long period? What are the side effects of these medicines? My email I d is YYYY@YYYY